Strong Wind, Marshall
- When
- May 24, 8:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $200,000
- Reported by
- Mesonet
- Coordinates
- 45.759, -97.598 (the zone’s center; the record gives no point)
Strong winds gusting to 45 to 50 mph brought down a 400 foot radio tower on the south side of Britton.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong winds gusting to 45 to 50 mph brought down a 400 foot radio tower on the south side of Britton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 3:10 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 410 AM CDT SAT MAY 24 2008 .SHORT TERM...TODAY THROUGH MONDAY THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR SEVERE WEATHER LATER THIS AFTERNOON. CURRENTLY HAVE AN AREA OF LOW PRESSURE OVER THE PANHANDLE OF NEBRASKA...WITH A LINE OF SHOWERS ARCHING FROM WESTERN SOUTH DAKOTA TO WESTERN IOWA. THUNDERSTORMS HAVE DEVELOP NEAR THE SURFACE LOW...AND ARE QUICKLY RACING NORTHWARD AND WEAKENING. THIS LOW IS PROGGED TO RETROGRADE INTO EASTERN MONTANA LATER THIS AFTERNOON...WITH MOISTURE ADVECTING INTO CENTRAL SOUTH DAKOTA...AND EVENTUALLY THE EASTERN DAKOTA. PRECIPTABLE WATER IS SHOWN TO BE OVER 1.25 INCHES LATER THIS AFTERNOON. FEEL THIS AREA IS LOOKING AT MOSTLY SHOWERS THIS MORNING AS MODEL SOUNDINGS INDICATING A GOOD CAPPING LAYER OVER THE AREA. ANY CONVECTION THIS MORNING/EARLY AFTERNOON WILL HAVE TO BE ELEVATED. LATER THIS AFTERNOON...SPC HAS MOST OF THE CWA UNDER A SLIGHT RISK FOR SEVERE WEATHER. AN OCCLUDED FRONT WILL BE DRAPED ACROSS THE REGION...FROM WESTERN SOUTH DAKOTA...SE TO NEBRASKA. HIGHS TODAY LOOK TO BE A BIT COOLER THEN PREVIOUS FORECAST...HOWEVER DEW POINT SHOULD REACH LOWER TO MID 50S. CAPES ARE SHOWN TO BE ABOUT 1K J/KG OVER SW SOUTH DAKOTA LATER THIS AFTERNOON...WITH HIGHER VALUES IN EASTERN NEBRASKA. IF CONVECTION BEGINS ALONG THE DRY LINE IN CENTRAL NEBRASKA LATER THIS AFTERNOON...THEN THIS WILL SIGNIFICANTLY REDUCE SEVERE WEATHER POTENTIAL ACROSS THE CWA. TODAY COULD BE A CASE WHERE CONVECTION SPLITS AROUND OUR CWA. CONVECTION MAY START NEAR THE SURFACE LOW OVER THE WESTERN DAKOTA...AND FAILS TO REACH THE CWA...OR CLIPS CORSON/DEWEY COUNTIES. THE OTHER CONVECTIVE AREA AS NOTED EARLY...COULD START IN CENTRAL NEBRASKA...WHICH LIFTS NE CLIPPING OUR SE COUNTIES. WITH ALL THAT SIDE...HAVE LEANED ON THE SIDE OF CAUTION AND MAINTAINED SEVERE WEATHER WORDING IN THE ZONES. COULD SEE SOME CLEARING LATER THIS AFTERNOON ACROSS OUR SW CWA...WHICH AIDE IN SURFACE HEATING ALLOWING FOR CONVECTION TO BEGAN. SUNDAY SHOULD REMAIN DRY WITH WESTERLY WINDS AND WARMER TEMPERATURES. A CANADIAN HIGH WILL BEGIN TO INVADE THE NORTHERN PLAINS BETWEEN SUNDAY NIGHT/MONDAY MORNING...WITH MUCH COOLER TEMPS IN-STORE MONDAY. COULD SEE SOME INSTABILITY SHOWERS AS THIS HIGH MOVES IN...HOWEVER LEFT SUNDAY NIGHT/MONDAY DRY FOR NOW. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE MAIN FEATURE OF INTEREST THROUGH A MAJORITY OF THE MEDIUM RANGE REMAINS A FAIRLY STRONG 1025MB SURFACE HIGH THAT SETTLES ACROSS THE REGION ON BACKSIDE OF UPPER TROF OVER EASTERN CANADA. THIS SURFACE HIGH SHOULD BRING RATHER CHILLY AND DRY AIR TO THE REGION FOR AT LEAST THE FIRST HALF OF THE WORK WEEK. MEANWHILE...THE GFS/ECMWF CONTINUE TO INDICATE SOME ENERGY MOVING ACROSS THE CENTRAL PLAINS MONDAY NIGHT AND TUESDAY. FOR NOW IT APPEARS THE BEST CHANCES FOR OVERRUNNING/MEASURABLE PCPN WILL BE OVER THE SOUTHWEST CWA CLOSER TO MID LEVEL ENERGY. STABILITY PROGS SUCH AS MUCAPES/MLCAPES/MULIS INDICATE THAT THE CHANCE FOR THUNDER IS VERY LIMITED AND THUS DECIDED TO DROP MENTION OF SUCH. TEMPERATURES FOR TUESDAY THROUGH WEDNESDAY SHOULD BE RATHER COOL AND BELOW TO MUCH BELOW NORMAL WITH PROGGED H85 TEMPS IN THE SINGLE DIGITS ABOVE ZERO DEGREES CENTIGRADE. && .AVIATION... A FAIRLY LARGE AREA OF RAIN WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...AFFECTING ALL TERMINALS. THE WESTERN TERMINALS OF KPIR/KMBG WILL LIKELY EXPERIENCE MVFR/IFR CIGS THROUGH MUCH OF THE DAY WITH PERHAPS SOME BREAKS BY THIS AFTERNOON. TO THE EAST AT KATY/KABR VFR/MVFR CIGS ARE EXPECTED THROUGH MOST OF THE DAY. THE BEST CHANCES FOR RAIN THIS AFTERNOON SHOULD SHIFT INTO EASTERN SOUTH DAKOTA ALTHOUGH DAYTIME HEATING MAY HELP MORE ISOLATED STORMS TO FORM OVER WESTERN SOUTH DAKOTA. FOR THE MOST PART VSBYS WILL BE VFR REGION WIDE...EXCEPT DURING PERIODS OF RAIN WHERE 3-5SM WILL BE POSSIBLE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 528 AM CDT SAT MAY 24 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 528 AM CDT SAT MAY 24 2008 /428 AM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND INTO THIS EVENING. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SD
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107210.